Shortness of Breath, Tingling Hands and Feet and Tight Chest

VanKay Asked :

For the past few months I have been experiencing strange symptoms which seems like a heart problem. If I exert myself or get stressed, I start feeling short of breath and tightness in my chest. My hands and feet feeling a bit tingly and I feel weak like I am going to faint. Sometimes my lips feel numb as well.  This all lasts for about 20 minutes to an hour.

A year ago I started suffering with acid reflux and at the time, my doctor told me that this was due to depression as I have had a very traumatic personal experience just before that. Now he tells me that these symptoms are because of anxiety attacks but I think it may have something to do with my heart. I did have the necessary tests but the doctor said it was all normal. Could this be my heart although the tests were clear?

I am a 47 year old female and have been on and off anti-depressants for the past 6 months or so. I don’t use any other drugs except for antacids when I get heartburn. My monthly periods have been erratic over the past few months as well. I am worried that my doctor is blaming all of this on psychological causes because of my recent stresses in life.


This question was posted under the What Causes Shortness of Breath article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Episodes of dyspnea with tightness in the chest,  tingling in the hands and feet and numb lips can be due to anxiety. These are not uncommon symptoms and given your history of depression and the traumatic experience, it is possible that you are having anxiety attacks. If this is the case, counseling and anti-anxiety drugs  can be very effective in reducing or stopping these attacks or limiting it when it happens.

However, given your age, it is always advisable to get a second opinion and have an ECG, chest X-ray and any other tests that your doctor deems necessary. Refer to Chest Pain Tests. It would be best if you could see a cardiologist and have a thorough cardiovascular examination to exclude any cardiac conditions. Apart from angina which could cause many of these symptoms, these attacks could be TIA (transient ischemic attack) and this precedes a stroke (cerebrovascular accident). Your doctor will check if you have any risk factors and manage any condition accordingly.

A point to bear in mind is that antidepressants should be used as prescribed. Starting and stopping it will not help your condition in the long run. Another issue is your erratic menses. This could be peri-menopause and anxiety attacks are common during this time or the change in your menstruation could be due to emotional stress, which would also account for your other symptoms.

You can only isolate the cause with a thorough evaluation and your doctor will work alongside a cardiologist and psychiatrist to find the best solution to manage your condition. You may also need to see a neurologist to exclude any neurological causes of your condition, which may be slowly developing and can lead to a more serious condition at a later stage. Speak to your doctor immediately.

Refer to the articles on Stress Chest Pain and Arm Numbness, Tingling Hands and Fingers for more information.